Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2002, 8:13 PM EDT for Bladen County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 8:13 PM EDT (00:13 UTC)
- Expired
- Aug 24, 2002, 9:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:50 PM EDT | Thunderstorm Wind 65 E | Clarkton, NC | Trees down. |
| Aug 24, 9:00 PM EDT | Hail 0.75 | Kelly, NC | Dime size hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
432 WUUS52 KILM 250013 SVRILM NCC017-250100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 812 PM EDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 900 PM EDT * AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 10 MILES NORTH OF BAY TREE LAKE TO NEAR ELIZABETHTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELIZABETHTOWN AT 820 PM LAGOON AT 835 PM THE PRIMARY THREAT WITH THESE SEVERE THUNDERSTORMS ARE WIND GUSTS IN EXCESS OF 60 MPH. WINDS OF THIS SPEED CAN TOPPLES TREES AND POWER LINES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3486 7848 3455 7871 3443 7840 3480 7813
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:30 PM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, Aug 24, 1:30 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 130 PM EDT SAT AUG 24 2002 WILL CONTINUE WITH HEAT ADVISORY THROUGH THE EARLY EVENING HRS. GUIDANCE SOMEWHAT DIFFERENT WITH POPS OVERNIGHT. EVENTHO DO HAVE WEAK UPPER DIFLUENCE...VERY WEAK 5H SHEARED VORT...AND SFC TROF MOVES TO THE COAST. 5H TEMPS CONTINUE TO REMAIN IN THE VICINITY OF -4 TO -5. DAYTIME HEATING IS LACKING WHICH HAS BEEN THE CATALYST. WILL ONLY GO WITH 20-30 OVERNIGHT POPS. FRONTAL BNDRY TO DROP S ON SUN AND STALL ACROSS PORTIONS OF THE ILM CWA BY SUN NIGHT THRU MON BEFORE LIFTING BACK N BY TUE. NOT MUCH UPPER DYNAMICS OTHER THAN WEAK UPPER DIFLUENCE FOR SUN. WILL CONTINUE WITH 30 POPS AND EXTEND IT INTO SUN NIGHT. UPPER DUYNAMICS SPINNING ARND UPPER LOW IN THE OHIO RIVER VALLEY MON INTO TUE...TO AFFECT THE ILM CWA. MODELS A BIT DIFFERENT TO WHAT DEGREE ITS IMPACT ON THE FA. HOWEVER ENUF TO WARRANT 40-50 POPS FOR MON THRU MIDWEEK BEFORE RDGING FROM OFF THE ATLANTIC TAKES CHARGE..THEN BACK TO 20-30 AT TEH END OF THE WEEK. TEMPS...1 MORE DAY IN THE 90 TO 95 RANGE...MAKING HI VALUES 100-105. WILL FOLLOW PERSISTENCE FOR TONIGHTS LOWS...AND TWEAK GUIDANCE THE REST OF THE WAY. CLDS ANBD PCPN TO LIMIT MAXES MON THRU MIDWEEK. CWF...SFC TROF PUSHES TO AND OFF THE COAST LATE TONIGHT AND SUN. WIND DIR BECOMES MORE WESTERLY AS A RESULT. FRNTL BNDRY TO MAKE IT TO THE NRTHERN WATERS LATE SUN NIGHT AND STALL. WILL SPLIT AT CAPE FEAR FOR NOW. FRNT LIFTS BACK TO THE N BY TUE. SOUTH WIND DIR BECOMES PREDOMINATE. AS ATL RDGING BECOMES MORE PREDOMINATE WIND BECOMES SE-S. MODELS INDICATE DECENT PG LATE MON NIGHT INTO ERLY WED AND WILL REFLECT WITH 15 TO OCCASIONALLY 20 KT. PRELIMINARY NUMBERS... FCSTID = 11 KILM 77 93 75 85 / 20 30 30 50 KLBT 75 92 71 84 / 20 30 30 50 KFLO 76 93 72 85 / 20 30 30 50 KMYR 78 90 76 85 / 20 30 30 50 .ILM... NC...HEAT ADVISORY NCZ087-096-097-099>101. SC...HEAT ADVISORY SCZ017-023-024-032>034-039-046. RALF
In the hours before
Special weather statement, Aug 24, 7:12 PM EDT, 1 hour 1 minute before
NCZ087-096-099-SCZ017-023-024-032>034-251115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 712 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS MOVING EAST... NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745 AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS. && MR
Special weather statement, Aug 24, 8:10 PM EDT, 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 810 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST... NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM. THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MR
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:16 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 59 min |
| Aug 24, 8:51 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 54 min |
| Aug 24, 8:55 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 25 min |
| Aug 24, 8:58 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
| Aug 24, 9:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 58 min |
| Aug 24, 9:43 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 62 min |
| Aug 24, 9:47 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.